Hail, Sullivan
- When
- August 18, 2:35 PM EST
- Where
- Sullivan County, Sunapee
- Measured
- 0.75 in hail
- Reported by
- UNKNOWN
- Coordinates
- 43.400, -72.083
A severe thunderstorm moving through Sullivan County downed trees onto power lines and produced dime-sized hail in the town of Sunapee. Three people and a dog were slightly injured in a garage when lightning struck a nearby tree.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A severe thunderstorm moving through Sullivan County downed trees onto power lines and produced dime-sized hail in the town of Sunapee. Three people and a dog were slightly injured in a garage when lightning struck a nearby tree.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 18, 1:30 PM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 230 PM EDT SUN AUG 18 2002 SYNOPSIS...A COLD FRONT FROM QUEBEC PROVINCE TO CENTRAL NEW YORK WILL MOVE EAST ACROSS THE FORECAST AREA EARLY TONIGHT. HIGH PRESSURE WILL FOLLOW BEHIND THE FRONT LATER TONIGHT AND MONDAY. A WEAK LOW PRESSURE SYSTEM WILL DEVELOP SOUTH OF THE AREA MONDAY NIGHT AND MOVE EAST TUESDAY. HIGH PRESSURE WILL BUILD OVER THE AREA WEDNESDAY AND THURSDAY. ZONE FORECASTS...MAIN PROBLEM TODAY IS THE THUNDERSTORMS THAT HAVE DEVELOPED IN ADVANCE OF THE COLD FRONT. BEST SUPPORT FOR SEVERE THUNDERSTORMS IS FURTHER NORTH IN QUEBEC BUT COULD SEE SOME STRONG AND POSSIBLY SEVERE THUNDERSTORMS DEVELOP OVER WESTERN/NORTHERN NEW HAMPSHIRE AND THE WESTERN MOUNTAINS. PRIMARY THREAT IS WIND GUSTS. SCATTERED THUNDERSTORM ACTIVITY WILL DIMINISH EARLY TONIGHT AS FRONT PUSHES THROUGH. AFTER THAT EXPECT SOME PATCHY DENSE FOG TO DEVELOP IN VALLEY AREAS OF THE WESTERN MOUNTAINS AND UPPER CONNECTICUT RIVER VALLEY. FAIR AND COOLER WEATHER SHOULD HOLD MONDAY AS HIGH PRESSURE BUILDS IN. LOW PRESSURE SYSTEM DEVELOPING TO OUR SOUTH SHOULD BRING CLOUDS AND SOME SCATTERED SHOWERS TO APPROXIMATELY THE SOUTHERN HAVE OF THE FORECAST AREA LATER MONDAY NIGHT AND TUESDAY MORNING. THEN DRIER AND COOLER AGAIN WITH NEXT HIGH PRESSURE AREA WEDNESDAY. FOLLOWED AVN MODEL SOLUTION THROUGH 120 HOURS THEN USED MRF FOR SATURDAY/SUNDAY FORECAST. PWMWRKZFP AND INTERSITE GRIDS AVAILABLE FOR COORDINATION. MARINE FORECAST...NO SIGNIFICANT WINDS OR WAVES THROUGH THE PERIOD. NO MARINE ADVISORIES OR WARNINGS. FCSTID = .GYX... ME...NONE. NH...NONE. WHEELER
NHZ007-182000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 257 PM EDT SUN AUG 18 2002 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AND EASTERN SULLIVAN COUNTY THROUGH 330 PM... LOOK FOR A STRONG THUNDERSTORM TO AFFECT NEWPORT WITH BRIEF WIND GUSTS TO 45 MPH...PEA SIZED HAIL...AND UP TO THREE-QUARTERS OF AN INCH OF RAIN IN LESS THAN 30 MINUTES. THIS STORM WILL ALSO AFFECT GOSHEN AND SUNAPEE BETWEEN 305 PM AND 330 PM. HAYES
NHZ007-182000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 316 PM EDT SUN AUG 18 2002 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AND EASTERN SULLIVAN COUNTY THROUGH 330 PM... LOOK FOR A STRONG THUNDERSTORM TO AFFECT CENTRAL AND EASTERN SULLIVAN COUNTY WITH VERY HEAVY RAINS AND BRIEFLY GUSTY WINDS. DOPPLER RADAR INDICATES THAT UP TO 2 INCHES OF RAIN HAS FALLEN WITH THIS STORM IN THE NEWPORT AREA. AS THE STORM APPROACHES SUNAPPE AROUND 335 PM...IT MAY PRODUCE RAINFALL AMOUNTS IN EXCESS OF 1.5 INCHES IN LESS THAN AN HOUR. THIS COULD RESULT IN STREET FLOODING... AS WELL AS FLOODING OF LOW LYING AREAS. HAYES
The Burlington radar (KCXX), 151 km away, was scanning. The volume nearest the first event began at 19:33 UTC.
1 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2002Every state in 2002This day in weather historyWarnings in New Hampshire, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317222, 5317223, 5317224.